Alert archive / Montana / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Great Falls, MT

July 15, 2012Cascade County, Montana

NWS Great Falls, MT issued this areal flood advisory at Jul 15, 2012, 1:22 AM MDT for Cascade County, Montana. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 1:22 AM MDT (07:22 UTC)
Expired
Jul 15, 2012, 6:45 AM MDT
In force
5 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 10 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WGUS85 KTFX 150722
FLSTFX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE GREAT FALLS MT
122 AM MDT SUN JUL 15 2012

MTC013-151315-
/O.NEW.KTFX.FA.Y.0021.120715T0722Z-120715T1315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
122 AM MDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF POOR
  DRAINAGE AREAS IN...
  NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF GREAT FALLS...

* UNTIL 715 AM MDT

* HEAVY RAIN HAS CAUSED LOCAL FLOODING IN AREAS OF POOR DRAINAGE.    
  ISOLATED SHOWERS ARE POSSIBLE THROUGH THE NIGHT ALTHOUGH           
  ADDITIONAL  HEAVY PRECIPITATION IS NOT EXPECTED. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

LAT...LON 4756 11138 4757 11118 4746 11116 4745 11137

$$

13
1 follow-up statement
164 
WGUS85 KTFX 151245
FLSTFX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE GREAT FALLS MT
645 AM MDT SUN JUL 15 2012

MTC013-151254-
/O.CAN.KTFX.FA.Y.0021.000000T0000Z-120715T1315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASCADE MT-
645 AM MDT SUN JUL 15 2012

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF
POOR DRAINAGE AREAS HAS BEEN CANCELLED FOR NORTH CENTRAL CASCADE
COUNTY...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF
POOR DRAINAGE AREAS HAS BEEN CANCELLED FOR GREAT FALLS AND NORTH 
CENTRAL CASCADE COUNTY.

LAT...LON 4756 11138 4757 11118 4746 11116 4745 11137

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this areal flood advisory went out at Jul 15, 1:10 AM MDT, 12 minutes earlier.

Area forecast discussion, Jul 15, 1:10 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
110 AM MDT SUN JUL 15 2012

UPDATED AVIATION SECTION

.UPDATE...

QUICK ADDITIONAL UPDATE TO REFLECT WIDESPREAD SHOWERS WITH MODERATE
TO HEAVY RAINFALL ACROSS PORTIONS OF CENTRAL AND SOUTHWEST MONTANA.

CURRENT RADAR SHOWING AREAS OF SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS FROM BUTTE TO WHITE SULPHUR SPRINGS NORTHWARD TO NEAR
CRAIG/CASCADE...ALONG THE MT/ID BORDER SOUTH OF DILLON...AND IN
CENTRAL TETON COUNTY.  STORMS HAVE NOT BEEN VERY INTENSE OR
LONG-LASTING AND ARE LIKELY JUST PRODUCING BRIEF MODERATE TO HEAVY
RAINFALL.  LONE EXCEPTION TO THIS POINT WAS A STORM THAT WAS
STATIONARY FOR ABOUT 90 MIN OVER SOUTHEAST JEFFERSON COUNTY...
PROMPTING ISSUANCE OF SMALL STREAM FLOOD ADVISORY THERE UNTIL 2AM
SUNDAY.  SHOWERS AND FEW WEAK THUNDERSTORMS SHOULD CONTINUE TO POP
UP OVER CENTRAL AND NORTH CENTRAL COUNTIES THRU TONIGHT AS CURRENT
WAVE OF MOISTURE MOVES SOUTH TO NORTH ACROSS OUR REGION.  THAT WILL
KEEP SKIES CLOUDY TO OVERCAST WITH ANOTHER NIGHT OF LOW TEMPERATURES
REMAINING IN THE UPPER 50S TO LOW 60S.
WARANAUSKAS

&&

.DISCUSSION...
TONIGHT THROUGH MONDAY...THE RELATIVELY COOL AND UNSETTLED WEATHER
PATTERN WILL CONTINUE INTO EARLY IN THE WEEK. AN UPPER LOW OVER
OREGON WILL WEAKEN AS IT MOVES THROUGH WESTERN AND CENTRAL MONTANA
SUNDAY AFTERNOON AND EVENING. ANOTHER UPPER LOW WILL DEVELOP OVER
WASHINGTON/OREGON ON MONDAY. SEVERAL WEATHER DISTURBANCES WILL
AFFECT THE AREA IN THE SOUTH TO SOUTHWEST FLOW ALOFT THROUGH MONDAY.
AM NOT REAL CONFIDENT ON MODEL DETAILS OF THESE DISTURBANCES SO WILL
CONTINUE THE IDEA OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. A COOLER CANADIAN AIRMASS WILL SPREAD SOUTH OVER THE
PLAINS LATE SUNDAY NIGHT AND MONDAY. IT LOOKS LIKE TEMPERATURES WILL
NOT GET WARM ENOUGH IN THAT AREA ON MONDAY FOR THE DEVELOPMENT OF
THUNDERSTORMS SO HAVE REMOVED THEIR MENTION. BLANK

MONDAY NIGHT THROUGH SATURDAY NIGHT...MEDIUM RANGE MODELS AGREE WELL
WITH THEIR SOLUTIONS THROUGH WEDNESDAY...BUT THEY THEN DIFFER ON THE
THE TIMING OF THE PASSAGE OF A DISTURBANCE ALOFT. THE UPPER LEVEL
LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL MOVE SLOWLY
SOUTHWEST TO THE CENTRAL PACIFIC COAST MONDAY NIGHT THROUGH TUESDAY
NIGHT AS THE UPPER LEVEL RIDGE OVER THE CENTRAL CONUS GRADUALLY
BUILDS BACK INTO THE AREA. THIS WILL KEEP A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE TFX CWA THROUGH THIS TIME AND KEEP
TEMPERATURES A FEW DEGREES ABOVE SEASONAL AVERAGES. MODELS AGREE IN
OPENING UP THE UPPER LOW INTO A SHORTWAVE TROUGH AND MOVING IT OVER
THE RIDGE THROUGH THE TFX CWA...BUT THEY DIFFER ON THE TIMING OF ITS
PASSAGE. THE GFS IS THE FASTEST SOLUTION...AS IT MOVES THE SHORTWAVE
THROUGH THE AREA WEDNESDAY NIGHT THROUGH THURSDAY. THE ECMWF AND GEM
ARE MUCH SLOWER...BRINGING THE DISTURBANCE THROUGH THE AREA THURSDAY
NIGHT THROUGH FRIDAY NIGHT. REGARDLESS...THE DISTURBANCES ARE
EXPECTED TO MOVE OVER NORTHWEST AND NORTH CENTRAL MONTANA...AND THE
RESULTING WESTERLY WINDS ALOFT WILL LIKELY CREATE A DOWNSLOPING
EFFECT AND LIMIT SHOWER/THUNDERSTORM ACTIVITY OVER THE PLAINS. HAVE
THEREFORE KEPT THE MAIN CHANCE FOR ACTIVITY OVER THE WESTERN
MOUNTAINS AND HAVE GONE WITH ONLY A SLIGHT CHANCE AT BEST AT LOWER
ELEVATIONS (NEAR TO SLIGHTLY BELOW CLIMATOLOGICAL VALUES). IN THE
WAKE OF THIS SHORTWAVE...THE UPPER LEVEL RIDGE WILL BE FLATTENED
FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE RESULTING WESTERLY FLOW
ALOFT WARRANTS A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS OVER THE
MOUNTAINS...BUT THE LOWER ELEVATIONS SHOULD REMAIN DRY. THE
FLATTENING OF THE RIDGE WILL ALSO KEEP TEMPERATURES FROM WARMING UP
SIGNIFICANTLY FOR THE MID TO LATE WEEK PERIOD...ONLY REACHING ABOUT
5 TO 10 DEGREES ABOVE NORMAL. COULSTON/BRITTON

&&

.AVIATION...
UPDATED 2259Z.
CONDITIONS WILL BE CONTINUE MAINLY VFR...BUT A FEW SHOWERS AND
THUNDERSTORMS YET THIS EVENING AND EARLY MORNING WILL BRING SOME
BRIEF MVFR CONDITIONS AS A DISTURBANCE CONTINUES TO MOVE THROUGH
THE AREA. CEILINGS WILL LIFT TONIGHT AS DRIER AIR WORKS INTO THE
AREA...LEAVING MAINLY HIGH CLOUDS IN PLACE AFTER MIDNIGHT. ON
SUNDAY...A FEW SHOWERS WILL AGAIN DEVELOP IN THE LATER MORNING AND
AFTERNOON AS ANOTHER DISTURBANCE MOVES THROUGH THE AREA. DB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  83  57  81 / 100  20  30  20
CTB  57  79  52  74 /  60  30  40  20
HLN  59  82  56  85 /  80  30  30  30
BZN  53  82  50  86 /  50  30  40  30
WEY  45  72  42  75 /  60  30  30  30
DLN  54  80  51  82 /  90  30  30  40
HVR  61  87  57  81 /  70  20  40  20
LWT  58  81  54  79 /  40  20  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SMALL STREAM ADVISORY FOR JEFFERSON COUNTY UNTIL 2 AM SUNDAY.

&&

SHORT TERM... WARANAUSKAS/COULSTON
LONG TERM... COULSTON/BRITTON
AVIATION... DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 14, 3:57 AM MDT, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 AM MDT SAT JUL 14 2012

MTZ008>015-044>055-151200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
357 AM MDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 14, 9:32 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
932 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLOOD            4 SSE BOULDER           46.18N 112.09W
07/14/2012                   JEFFERSON          MT   LAW ENFORCEMENT

            JEFFERSON COUNTY SHERIFF RECEIVED A SECOND-HAND REPORT
            OF FLOODING OCCURRING FROM AN EARLIER THUNDERSTORM AT
            THE MCCAULEY RANCH APPROX 4 MILES SOUTH-SOUTHEAST OF
            BOULDER.

&&

WARANAUSKAS
Special weather statement, Jul 14, 9:32 PM MDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
932 PM MDT SAT JUL 14 2012

MTZ048-049-150415-
EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
932 PM MDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS AND CLARK AND
SOUTHERN TETON COUNTIES UNTIL 1015 PM MDT...

AT 929 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AUGUSTA...OR 21 MILES SOUTH OF CHOTEAU...
MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN TETON COUNTY...
  RURAL NORTHERN LEWIS AND CLARK COUNTY...

LAT...LON 4776 11219 4755 11199 4741 11237 4756 11253
TIME...MOT...LOC 0332Z 235DEG 7KT 4754 11234

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:24 PM MDTAreal Flood AdvisoryTFXJefferson6 hr
Jul 14, 9:32 PM MDTSpecial Weather StatementTFXTeton43 min
Jul 15, 2:40 PM MDTSevere Thunderstorm WarningTFXCascade50 min
Jul 15, 2:59 PM MDTAreal Flood AdvisoryTFXPondera, Toole5 hr

Nearby

Areal Flood Advisories in Montana, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.